Arkansas, 2011

Wildfire in Arkansas, July 28 to 31, 2011

July 28 to 31, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a child playing with fireworks near Greenwood. This fire spread onto the Fort Chaffee military installation.

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire that was started by a child playing with fireworks near Greenwood. This fire spread onto the Fort Chaffee military installation. Numerous fire departments and the National Guard were ultimately called upon to control this fire. The fire destroyed one home and damaged three others before it was under control on the 29th. Although it was under control, the fire continued to flare up from time to time through the end of the month. The fire significantly flared up again on August 3rd, eventually burning a number of structures near and around Fort Chaffee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 9:54 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 28, 9:54 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1054 AM CDT THU JUL 28 2011

.DISCUSSION...
FORECAST RIGHT ON TRACK. DITTO YESTERDAY.
GW

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT THU JUL 28 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THIS FORECAST
PERIOD. ISOLD TSRA EXPECTED TO AFFECT WEST CENTRAL AR AND SERN OK
18Z-02Z COULD POSSIBLY IMPACT KFSM BUT PROBABILITY TOO LOW TO
INCLUDE IN TAF ATTM.

PREV DISCUSSION... /ISSUED 410 AM CDT THU JUL 28 2011/

DISCUSSION...
THE DOMINATING RIDGE OF HIGH PRESSURE REMAINS STEADILY IN CONTROL
OVER THE SOUTHERN PLAINS...WHILE A FRONTAL BOUNDARY WAS POSITIONED
ON THE NORTHERN PERIPHERY OF THE HIGH ACROSS CENTRAL KANSAS.
INDICATIONS ARE THAT THIS FRONTAL BOUNDARY SHOULD REMAIN NORTH OF
THE REGION...WHICH WILL ALLOW FOR BREEZY SOUTHERLY WINDS AND
TEMPERATURES TO CLIMB TO NEAR RECORD HIGHS ONCE AGAIN TODAY.

A SLIGHT RELIEF TO THE HOT TEMPERATURES LOOKS TO BE POSSIBLE
STARTING FRIDAY AND GOING INTO THE WEEKEND AS COUPLE OF WEAK
DISTURBANCES PUSH WESTWARD ALONG THE SOUTHERN PERIPHERY OF THE
HIGH. THIS WILL ALLOW FOR CHANCES FOR SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER THE REGION. THE GREATER CHANCES CONTINUE TO BE ACROSS
FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS DURING THE DAY TIME
HOURS FRIDAY...SATURDAY AND SUNDAY. ANY PRECIP THAT FALLS OVER THE
REGION WOULD LIKELY KEEP TEMPERATURES SLIGHTLY COOLER...THOUGH
HIGHS AROUND 100 DEGREES REMAIN POSSIBLE.

THE RIDGE OF HIGH PRESSURE BUILDS BACK OVER THE SOUTHERN PLAINS
FOR THE START OF THE NEXT WORK WEEK...PUTTING AN END TO ANY HEAT
RELIEF. ECMWF 850-MB TEMPERATURES CLIMB FROM THE AROUND 20C LATE
IN THE WEEKEND TO 25 TO 28C BY THE SECOND HALF OF THE WEEK...WITH
SURFACE TEMPERATURES IN THE 102 TO 109F DEGREE RANGE BY THE END OF
THE FORECAST PERIOD. CONTINUED WITH PREVIOUS FORECASTS AND STAYED
THE COURSE WITH PERSISTENCE FOR ABOVE GUIDANCE TEMPERATURES
THROUGH THE PERIOD. WILL KEEP CURRENT HEAT HEADLINES AS THE ARE
FOR NOW...THOUGH LATER SHIFTS WILL PROBABLY NEED TO EXPAND THE
HEADLINES FOR NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  107  83 103  79 /  10  10  20  10
FSM  107  80 101  77 /  10  10  50  20
MLC  105  80 102  78 /  10  10  40  20
BVO  106  79 103  78 /  10  10  20  10
FYV  100  74  95  73 /  10  10  40  20
BYV   99  74  95  74 /  10  10  40  20
MKO  105  78 102  77 /  10  10  30  20
MIO  105  78 100  78 /  10  10  30  10
F10  105  80 102  78 /  10  10  30  10
HHW  104  77  98  76 /  10  10  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

     HEAT ADVISORY UNTIL 10 PM SATURDAY FOR OKZ069.

AR...HEAT ADVISORY UNTIL 10 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 10 PM SATURDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...21
LONG TERM....06
Hazardous weather outlook, Jul 28, 11:45 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1245 PM CDT THU JUL 28 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1236 PM CDT THU JUL 28 2011

...NEAR RECORD HEAT ACROSS THE AREA AGAIN TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...URBAN AREAS.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
A MIDDLE AND UPPER LEVEL RIDGE OF HIGH PRESSURE OVER MUCH OF THE
SOUTHERN UNITED STATES WILL CONTINUE TO RESULT IN EXCESSIVELY HOT
WEATHER ACROSS EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS TODAY.
THE HEAT COMBINED WITH THE HUMIDITY WILL RESULT IN HEAT INDICES...
OR APPARENT TEMPERATURES...OF 105 TO 115 DEGREES.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR MUCH OF THE AREA
WITH A HEAT ADVISORY IN EFFECT FOR FAR NORTHWESTERN ARKANSAS
THROUGH SATURDAY.

DROUGHT CONDITIONS OVER MUCH OF THE AREA HAVE LED TO SIGNIFICANT
DRYING OF WILDLAND FUELS...WHICH CAN IGNITE EASILY UNDER SUCH
CONDITIONS. AREAS OF EASTERN OKLAHOMA...ESPECIALLY ALONG AND NORTH
OF I-44...WILL SEE RELATIVE HUMIDITY VALUES BETWEEN 20 AND 30
PERCENT THROUGH THIS EVENING ALONG WITH WIND SPEEDS OF 10 TO 15
MPH.

A MINOR WEAKNESS IN THE UPPER LEVEL RIDGE OF HIGH PRESSURE MAY
ALLOW A FEW THUNDERSTORMS TO DEVELOP OVER THE TERRAIN OF
SOUTHEASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS THIS AFTERNOON.
ANY STORM THAT FORMS COULD PRODUCE LOCALIZED GUSTY WINDS TO 50
MPH.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
DANGEROUS HEAT WILL CONTINUE FRIDAY THROUGH THE MIDDLE OF NEXT
WEEK WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 96 TO 106
DEGREES ACROSS MOST OF THE AREA EACH DAY. HEAT INDICES WILL
CLIMB INTO THE 105 TO 115 DEGREE RANGE AS A RESULT EACH AFTERNOON.
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES REMAIN IN EFFECT
THROUGH SATURDAY EVENING AND WILL LIKELY NEED TO BE EXTENDED
FURTHER OUT IN TIME AS THE RIDGE OF HIGH PRESSURE ALOFT LOOKS TO
REMAIN IN PLACE AT LEAST THROUGH THE MIDDLE OF NEXT WEEK.

A WEAKNESS IN THE UPPER RIDGE WILL MOVE NORTHWEST FROM THE GULF
OF MEXICO INTO NORTHERN TEXAS BY THE WEEKEND. AT THE SAME TIME...
A WEAK COOL FRONT WILL STALL OUT NEAR THE OKLAHOMA/KANSAS BORDER.
THE COMBINATION OF THESE TWO FEATURES MAY ALLOW A FEW SHOWERS AND
THUNDERSTORMS TO DEVELOP FRIDAY AFTERNOON THROUGH SUNDAY RESULTING
IN BRIEF HEAT RELIEF IN A FEW SPOTS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sebastian

When
July 28, 12:30 PM CST to July 31, 11:59 PM CST
Where
Sebastian forecast zone
Property damage
$150,000
Reported by
Emergency Manager

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337917.